Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 5, NWS Memphis, TN

January 21, 2017Pontotoc County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jan 21, 2017, 11:23 PM CST for Pontotoc County, Mississippi. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 21, 2017, 11:23 PM CST (05:23 UTC)
Expired
Jan 21, 2017, 11:45 PM CST
In force
22 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Pontotoc County, MS

The radar

The Columbus AFB radar (KGWX), 78 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 5.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 656 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
656 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

200 
WUUS54 KMEG 220523
SVRMEG
MSC115-220615-
/O.NEW.KMEG.SV.W.0005.170122T0523Z-170122T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1123 PM CST SAT JAN 21 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Central Pontotoc County in northeastern Mississippi...

* Until 1215 AM CST

* At 1123 PM CST, a severe thunderstorm was located near Houlka, or
  10 miles south of Pontotoc, moving north at 25 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Pontotoc, Ecru, Thaxton, Algoma, Nixon, Hortontown, Esperanza,
  Cherry Creek, Pannell, Buchannan, Springville, Rough Edge and
  Wallfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3438 8919 3438 8893 3437 8893 3436 8892
      3407 8897 3407 8914
TIME...MOT...LOC 0523Z 178DEG 21KT 3411 8906 

HAIL...1.00IN
WIND...<50MPH
 
$$
2 follow-up statements
711 
WWUS54 KMEG 220541
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1141 PM CST SAT JAN 21 2017

MSC115-220615-
/O.CON.KMEG.SV.W.0005.000000T0000Z-170122T0615Z/
Pontotoc MS-
1141 PM CST SAT JAN 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CST
FOR NORTHWESTERN PONTOTOC COUNTY...

At 1141 PM CST, a severe thunderstorm was located near Pontotoc,
moving north at 25 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Pontotoc, Ecru, Thaxton, Algoma, Nixon, Hortontown, Esperanza, Cherry
Creek, Springville, Rough Edge, Pannell and Buchannan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3438 8919 3438 8893 3437 8893 3436 8892
      3432 8893 3415 8900 3415 8912
TIME...MOT...LOC 0541Z 178DEG 22KT 3420 8906 

HAIL...1.00IN
WIND...<50MPH
 
$$
852 
WWUS54 KMEG 220545
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1145 PM CST SAT JAN 21 2017

MSC115-220555-
/O.CAN.KMEG.SV.W.0005.000000T0000Z-170122T0615Z/
Pontotoc MS-
1145 PM CST SAT JAN 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PONTOTOC COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

LAT...LON 3438 8919 3438 8893 3437 8893 3436 8892
      3432 8893 3415 8900 3415 8912
TIME...MOT...LOC 0544Z 178DEG 21KT 3422 8906 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 6:05 PM CST, 5 hours 18 minutes earlier.

Area forecast discussion, Jan 21, 6:05 PM CST, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
605 PM CST Sat Jan 21 2017

.UPDATE...

Updated for the 00z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 559 PM CST Sat Jan 21 2017/

UPDATE...
Updated for lowering evening POPs across the northern Midsouth
counties.

DISCUSSION...

Timing of convective development now in the ARLATEX suggests
activity will mainly affect Midsouth points south of a Jonesboro
Arkansas to a Corinth Mississippi line before midnight...with
points to the north getting in the main action afterwards. Made
adjustments to the evening POPs accordingly.

Greatest severe threat will still be large hail...with the most
favorable region for an isolated tornado to the south of I-40 and
west of I-55.

JAB

&&

.PREV DISCUSSION... /issued 333 PM CST Sat Jan 21 2017/

Currently... at 3 PM CST around the Mid-South, clouds are
overspreading the region now with latest H5 analysis depicting
southwest flow present aloft as a mid-level trough axis ejects out
of the desert southwest and into Texas. This trough and upper low
will bring the region a chance for severe weather late this
evening and tonight.

Clouds will continue to build into the region late this afternoon
and evening. Models continue to work out around 1000 J/KG of
SBCAPE for portions of the southern half of the FA, primarily
over the Mississippi Delta region. A warm front will slowly lift
north into the region as a surface low develops to the west in
association with the upper low. This will allow lifting of some
surface based instability, overcoming any atmospheric capping and
producing the chance for strong to severe storms. The latest SPC
outlook has a moderate risk just to the SW of the region, with an
enhanced risk reaching into SW counties of the local FA. This area
will have the best chance for strong to severe storms this
evening as the warm front moves through the region, most likely
between 8 and 10 PM for the SW counties of the FA. While large
hail will be the primary threat given steep mid-level lapse rates
as heights fall rapidly aloft with the approaching trough, enough
shear could be present along the surface boundary for an isolated
tornado or two. In addition, damaging winds could also be possible
from strong downdrafts. While the greatest threat of severe
storms will be over the Mississippi Delta region, after 10 PM
there will be a slight risk for severe storms moving into the rest
of north Mississippi, eastern Arkansas, and west Tennessee. The
latest HRRR composite reflectivity guidance suggests any discrete
storms developing to our SW conglomerating into a more linear form
of storms before affecting the Mid-South.

Showers and thunderstorms will continue overnight and into Sunday
as the upper low moves toward and over the region, although the
severe threat will come to an end by the early morning hours of
Sunday. Sunday highs will be quite cooler than Saturday's as winds
become more northwesterly as the low passes over the region. By
early Monday both the surface and upper low will be east of the
region, with conditions drying as highs only reach the lower 50s.
Dry conditions will maintain for Tuesday, with an upper ridge
moving overhead allowing temperatures to warm again into the 60s.
By early Wednesday a cold front associated with a surface low to
the north of the area will swing across the region. Models have
continued to trend drier with this feature, thus have only
included slight pops in eastern portions of the FA. Mild
temperatures midweek will become more seasonable for late in the
week as conditions dry once again.

ZDM

&&

.AVIATION...00z TAFs

VFR conditions will continue through the evening hours before
deteorating around midnight. MVFR or lower cigs and vsbys will be
possible early Sunday morning at all terminals as thunderstorms
move across the region. Winds will remain southeast between 5-10
kts overnight. A few severe storms will be possible overnight with
hail the greatest threat.

Widespread showers and thunderstorms will continue across all the
terminals through Sunday as a slow moving upper level low moves
across the region and helps destabilize the atmosphere. Winds will
increase from the southwest by Sunday afternoon at all sites.

JLH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jan 21, 4:49 AM CST, 18 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
449 AM CST SAT JAN 21 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-221200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
449 AM CST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MID SOUTH DURING
THE EVENING AND EARLY MORNING HOURS. THE GREATEST CHANCE FOR
SEVERE WEATHER WILL BE SOUTH OF INTERSTATE 40 BETWEEN 6 PM AND 3
AM. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS.
HOWEVER...A FEW TORNADOES WILL BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SEVERE WEATHER...STORM DAMAGE...OR
FLASH FLOODING TO THE NATIONAL WEATHER SERVICE IN MEMPHIS...
TENNESSEE.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 10:45 PM CSTSevere Thunderstorm WarningMEGTallahatchie45 min
Jan 21, 10:52 PM CSTSevere Thunderstorm WarningMEGChickasaw23 min
Jan 21, 11:09 PM CSTSevere Thunderstorm WarningMEGPanola, Quitman38 min
Jan 21, 11:14 PM CSTSevere Thunderstorm WarningMEGPanola, Tallahatchie, Yalobusha33 min
Jan 22, 4:45 AM CSTWind AdvisoryMEGCoahoma, DeSoto, Marshall, Panola, Quitman, Tallahatchie and 2 more22 hr
Jan 22, 11:23 AM CSTRiver Flood WarningMEGMonroe33 hr
Jan 22, 11:23 AM CSTRiver Flood WarningMEGLowndes, Monroe5 days

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.